Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 42, NWS Amarillo, TX

May 24, 2010Gray County, Roberts County, Texas

NWS Amarillo, TX issued this tornado warning at May 24, 2010, 4:43 PM CDT for Gray County, Roberts County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2010, 4:43 PM CDT (21:43 UTC)
Expired
May 24, 2010, 5:30 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Gray County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 90 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:14 PM CDTHAIL 15 E Pampa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:46 AM CDTTornado WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2157 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2157 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
2.4
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WFUS54 KAMA 242143
TORAMA
TXC179-393-242230-
/O.NEW.KAMA.TO.W.0042.100524T2143Z-100524T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL ROBERTS COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHERN GRAY COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 530 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE       
  DETECTED A STORM CAPABLE OF PRODUCING A TORNADO 10 MILES SOUTH OF  
  PAMPA...MOVING NORTHEAST AT 30 MPH. THIS STORM IS ALSO CAPABLE OF  
  PRODUCING BASEBALL SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 70   
  MPH. TRAINED SPOTTERS HAVE REPORTED A FUNNEL CLOUD 8 MILES WEST OF 
  LEFORS.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LEFORS AND
  CODMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER
NOW.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3582 10081 3550 10054 3533 10090 3544 10102
TIME...MOT...LOC 2141Z 218DEG 26KT 3543 10090

$$

JOHNSON
2 follow-up statements
711 
WWUS54 KAMA 242152
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
452 PM CDT MON MAY 24 2010

TXC179-393-242230-
/O.CON.KAMA.TO.W.0042.000000T0000Z-100524T2230Z/
ROBERTS TX-GRAY TX-
452 PM CDT MON MAY 24 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN GRAY AND SOUTH CENTRAL ROBERTS COUNTIES...

AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  TWO 
AREAS OF ROTATION EXIST IN THIS STORM. THE FIRST IS LOCATED 5 MILES 
WEST NORTHWEST OF LEFORS WITH THE SECOND LOCATED 10 MILES EAST OF 
PAMPA. IN ADDITION TO THE POSSIBILITY OF A TORNADO...THIS STORM IS 
CAPABLE OF PRODUCING BASEBALL SIZED HAIL AND DAMAGING WINDS IN 
EXCESS OF 70 MPH. THIS STORM IS MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...CODMAN AND LEFORS.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE 
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3546 10094 3582 10081 3550 10054 3537 10082
TIME...MOT...LOC 2151Z 218DEG 26KT 3549 10084

$$

JOHNSON
081 
WWUS54 KAMA 242225
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT MON MAY 24 2010

TXC179-393-242235-
/O.EXP.KAMA.TO.W.0042.000000T0000Z-100524T2230Z/
ROBERTS TX-GRAY TX-
525 PM CDT MON MAY 24 2010

...THE TORNADO WARNING FOR NORTHEASTERN GRAY AND SOUTH CENTRAL
ROBERTS COUNTIES WILL EXPIRE AT 530 PM CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING HAD MOVED TO THE EAST OF 
THE WARNING AREA.  HOWEVER...AN ADDITIONAL TORNADO WARNING STILL 
EXISTS FOR NORTHEASTERN GRAY AND SOUTHEAST ROBERTS COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3546 10094 3582 10081 3550 10054 3537 10082
TIME...MOT...LOC 2225Z 218DEG 26KT 3568 10065

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 2:30 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 24, 2:30 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT MON MAY 24 2010

.DISCUSSION...
SEVERE WEATHER DURING THE SHORT TERM PART OF THE FORECAST WILL REMAIN
THE MAIN WEATHER CONCERN THIS AFTERNOON...SO WILL BE FAIRLY BRIEF.

UPPER LEVEL TROUGH ACROSS THE FOUR CORNERS REGION HAS ASSUMED A
NEGATIVE TILT AS IT EJECTS TO THE NORTHEAST INTO THE NORTHERN PLAINS
STATES. THUNDERSTORMS HAVE ALL READY ERUPTED ALONG AND EAST OF
APPROACHING DRYLINE. LATEST LAPS ANALYSIS INDICATES DRYLINE HAS
SLIPPED INTO THE WESTERN ZONES WITH LOWER 30 DEWPOINTS ACROSS THE
WEST WITH MIDDLE TO UPPER 60S TD/S IN THE EAST. RUC MESO ANALYSIS
DATA REVEALS SBCAPES OF 2500 TO 3000 WITH SUFFICIENT SHEAR TO SUPPORT
ORGANIZED CONVECTION...INCLUDING SUPERCELLS. LARGE HAIL AND A FEW
TORNADOES WILL BE POSSIBLE GIVEN BACKED SOUTHEASTERLY WINDS LOCATED
ACROSS THE CENTRAL/EASTERN LOCATIONS. TORNADO WATCH WILL REMAIN IN
EFFECT ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES
UNTIL 800 PM CDT. COVERAGE MAY INCREASE LATER THIS AFTERNOON/EVENING
AS THUNDERSTORM COMPLEX MAY EVOLVE...WHICH WILL CONTINUE TO SUPPORT A
SEVERE WEATHER THREAT.

LITTLE CHANGES WERE MADE ON TUESDAY AND WEDNESDAY SURFACE TROUGH AND
DRYLINE WILL MEANDER ACROSS THE REGION...WITH THE CONTINUATION OF
SHOWER AND THUNDERSTORM CHANCES.

THE EXTENDED PORTION OF THE FORECAST REMAINS IN TACT AND UNCHANGED AS
SEVERE WEATHER IS THE FOCUS OF THE SHORT TERM. UPPER LEVEL RIDGING
WILL TAKE PLACE ACROSS THE PANHANDLES LATE WEDNESDAY THROUGH
FRIDAY...ENDING PRECIP CHANCES. TEMPS WILL INCREASE BACK INTO THE
MIDDLE TO UPPER 80S DURING THIS TIME. UPPER LEVEL RIDGE MAY DAMPEN
SOME DURING THE LATTER PART OF THE WEEK...BUT FORECAST WILL REMAIN
DRY ATTM.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS ANTICIPATED THROUGH THE FORECAST DUE TO
RECENT RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                59  81  60  81  61 /  30  20  30  20  20
BEAVER OK                  62  82  62  83  60 /  40  30  30  20  20
BOISE CITY OK              47  80  57  80  56 /  20  20  30  20  20
BORGER TX                  62  82  63  83  62 /  30  30  30  20  20
BOYS RANCH TX              56  82  59  82  59 /  20  20  30  20  20
CANYON TX                  59  81  60  81  61 /  20  20  30  20  20
CLARENDON TX               63  82  63  82  62 /  40  30  30  20  20
DALHART TX                 51  81  58  80  57 /  20  20  30  20  20
GUYMON OK                  55  82  60  81  60 /  30  30  30  20  20
HEREFORD TX                58  80  59  80  59 /  20  20  30  20  20
LIPSCOMB TX                63  83  63  82  60 /  40  30  30  20  20
PAMPA TX                   62  82  63  81  61 /  30  30  30  20  20
SHAMROCK TX                64  85  63  82  62 /  40  30  30  20  20
WELLINGTON TX              65  85  64  83  63 /  40  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/10
Hazardous weather outlook, May 24, 4:09 PM CDT, 34 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT MON MAY 24 2010

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
409 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...TORNADO WATCH IN EFFECT UNTIL 800 PM CDT FOR THE CENTRAL AND
EASTERN PANHANDLES...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT. THESE STORMS ARE ANTICIPATED
TO DEVELOP ALONG AND EAST OF THE DRYLINE...WHICH WILL TRACK SLOWLY
EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS...
ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE.

IN ADDITION...SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE
EXPECTED TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AS
A RESULT...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH THIS EVENING IN SUPPORT OF SEVERE WEATHER
OPERATIONS.

WYNNE

In the hours before

Local storm report, May 24, 4:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             3 E PAMPA               35.55N 100.91W
05/24/2010  M1.00 INCH       GRAY               TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1000523

TAS
Local storm report, May 24, 4:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     DOWNBURST        1 N GROOM               35.22N 101.11W
05/24/2010  E70 MPH          CARSON             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1000524

TAS
Local storm report, May 24, 4:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             PAMPA                   35.55N 100.96W
05/24/2010  E1.75 INCH       GRAY               TX   PUBLIC

&&

EVENT NUMBER AMA1000525

TAS
Local storm report, May 24, 4:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             22 NW MIAMI             35.92N 100.92W
05/24/2010  M1.75 INCH       ROBERTS            TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1000526

TAS
Local storm report, May 24, 4:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
429 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             GROOM                   35.20N 101.11W
05/24/2010  E2.00 INCH       CARSON             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1000527

TAS
Special weather statement, May 24, 4:30 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT MON MAY 24 2010

TXZ018-019-242200-
ARMSTRONG TX-DONLEY TX-
430 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR DONLEY AND ARMSTRONG
COUNTIES.

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF
CLARENDON...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:24 PM CDTSevere Thunderstorm WarningAMADallam51 min
May 23, 8:10 PM CDTSevere Thunderstorm WarningAMADallam65 min
May 23, 8:23 PM CDTTornado WarningAMADallam22 min
May 23, 9:17 PM CDTSevere Thunderstorm WarningAMADallam58 min
May 23, 9:22 PM CDTTornado WarningAMADallam38 min
May 23, 9:48 PM CDTSevere Thunderstorm WarningAMADallam31 min
May 23, 9:54 PM CDTTornado WarningAMADallam36 min
May 23, 10:30 PM CDTSevere Thunderstorm WarningAMADallam36 min
May 24, 11:49 AM CDTSevere Thunderstorm WarningAMAHansford, Sherman56 min
May 24, 12:42 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman63 min
May 24, 1:40 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree65 min
May 24, 3:29 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Hutchinson, Roberts61 min
May 24, 3:46 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hansford, Hutchinson, Ochiltree, Roberts59 min
May 24, 4:15 PM CDTTornado WarningAMACarson, Gray, Hutchinson, Roberts30 min
May 24, 4:39 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler66 min
May 24, 4:52 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray53 min
May 24, 5:07 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree53 min
May 24, 5:17 PM CDTTornado WarningAMAGray, Hemphill, Roberts, Wheeler43 min
May 24, 5:20 PM CDTAreal Flood AdvisoryAMAGray, Roberts116 min
May 24, 5:23 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler67 min
May 24, 5:43 PM CDTAreal Flood AdvisoryAMAGray, Hemphill, Roberts4 hr
May 24, 6:16 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Wheeler59 min
May 24, 6:32 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts58 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.